jump to navigation

Brain Teaser: Do you know which of the following patients meets the criteria for anaphylaxis? June 24, 2019

Posted by Andy Jagoda, MD in : Brain Tease , add a comment

Test your knowledge and see how much you know about recognition and treatment of anaphylaxis in pediatric patients.

Did you get it right? Click here to find out!

The correct answer: A.

Earn CME for this topic by logging to take your CME test.

Clinical Pathway for Diagnosis of Anaphylaxis in Pediatric Patients June 7, 2019

Posted by Andy Jagoda, MD in : Feature Update , 1 comment so far

Anaphylaxis is a time-sensitive, clinical diagnosis that is often misdiagnosed because the presenting signs and symptoms are similar to those of other disease processes. An allergic reaction is an overreaction of the immune system to a foreign substance (allergen). Anaphylaxis is a type of an allergic reaction that is an
acute, severe systemic hypersensitivity reaction that can rapidly lead to death.

The signs and symptoms of anaphylaxis are similar to other common illnesses, which can make diagnosis challenging. Atypical anaphylaxis can be even more difficult to diagnose, because some of the typical signs of anaphylaxis are not present.

This clinical pathway will help you diagnose pediatric patient with anaphylaxis. Download now.

Get access to more pathways with an individual or group subscription. Visit www.ebmedicine.net/EMPinfo to find out more!

Need more information?
Click here to review the issue!

A 3-year-old girl with a known peanut allergy May 31, 2019

Posted by Andy Jagoda, MD in : What's Your Diagnosis , add a comment

Case Recap:
A 3-year-old girl with a known peanut allergy arrives to your ED via EMS. The girl was given a cookie by a classmate and immediately developed a generalized urticarial rash. EMS personnel gave her 12.5 mg of oral diphenhydramine and transported her to the ED. On examination, the patient has a heart rate of 160 beats/min with normal oxygenation and perfusion. She has bilateral periorbital swelling, without respiratory distress, wheezing, vomiting, or diarrhea. The accompanying daycare teacher tells you that the girl has previously been admitted to the intensive care unit for anaphylaxis.

You call the girl’s parents for more information and wonder what to do in the meantime. Is diphenhydramine sufficient treatment for this patient? Are corticosteroids indicated? Is this just an allergic reaction or could it be an anaphylactic reaction? What are the criteria for diagnosis of anaphylaxis? What are the indications for administering epinephrine in patients with anaphylaxis?

Case Conclusion:
The parents of the 3-year-old girl stated that the girl’s previous anaphylactic reaction began with urticaria and facial swelling that progressed, resulting in a critical care admission for airway compromise due to angioedema. You administered epinephrine 0.01 mg/kg IM for suspected anaphylaxis and observed the patient in the ED for 4 hours. The girl had complete resolution of the facial swelling and urticarial rash. You reviewed the signs and symptoms of anaphylaxis with the parents, discussed allergen avoidance, and demonstrated appropriate use of an epinephrine autoinjector. You discharged the patient with a prescription for 2 epinephrine autoinjectors and an anaphylaxis action plan.

Did you get it right?

Brush up on most recent best practices in evaluating and treating pediatric patients with anaphylaxis in the ED with the latest issue of Pediatric Emergency Medicine Practice issue, Anaphylaxis in Pediatric Patients: Early Recognition and Treatment Are Critical for Best Outcomes.

P.S. Emergency Medicine Practice celebrates its 20th anniversary this month! Click here to check out our story, our plans and our great anniversary sale!

Sign up for our email list below to get updates on future blog posts!

Fever, chills, and abdominal pain — Brain Teaser. Do you know the answer? October 24, 2018

Posted by Andy Jagoda, MD in : Brain Tease , 1 comment so far

Did you get it right? Click here to find out!

The correct answer: C.

.
.

Treatment Pathway for Initial Management of Patients with Sepsis October 17, 2018

Posted by Andy Jagoda, MD in : Feature Update , 3comments
Sepsis is a common and life-threatening condition that requires early recognition and swift initial management. Diagnosis and treatment of sepsis and septic shock are fundamental for emergency clinicians, and include knowledge of clinical and laboratory indicators of subtle and overt organ dysfunction, infection source control, and protocols for prompt identification of the early signs of septic shock.
.
This clinical pathway will help you improve care in the initial management of patients with sepsis. Download now.
.
..

To Discharge Or Not — Sepsis In The ED Conclusion October 12, 2018

Posted by Andy Jagoda, MD in : What's Your Diagnosis , 1 comment so far
Case Recap: 
A 45-year-old man with hypertension and prostate cancer in remission presents complaining of 3 days of burning with urination, fevers, and chills. His vital signs are: heart rate, 110 beats/min; respiratory rate, 20 breaths/ min; blood pressure, 130/90 mm Hg; SpO2, 98% on room air; and temperature, 38.4°C (101.2°F). He is alert and fully oriented. His physical exam reveals mild suprapubic tenderness without rebound or guarding and bilateral costovertebral angle tenderness. Lab findings include a WBC count of 18,000 with 5% bands, a creatinine of 1.5 mg/dL, a platelet count of 130 x 103/mm3, 80 WBCs on urinalysis with positive nitrite and leukocyte esterase, and a serum lactate of 1.2 mmol/L. After receiving ibuprofen and a fluid bolus, the patient feels better and states, “I need to go get my dog!” The nurse asks you if she can remove the IV for the patient to be discharged, which sounds reasonable, but something worries you…
.
Case Conclusion:
The 45-year-old man with the urinary tract infection had a SOFA score of 2 and met the Sepsis-3 definition of sepsis, due to pyelonephritis. The patient was convinced to stay in the hospital, had 2 sets of blood cultures drawn, 30 mL/kg of IV fluids administered, and a dose of ceftriaxone 2 grams IV administered. His vital signs remained stable, and the patient was admitted to a monitored hospital bed. He was discharged 2 days later to continue oral antibiotics.
.
Congratulations to Rachael Kinuthia, Micelle Jo Haydel, Annie Nunley PA-C, Dennis Allin, and Walter L Novey — this month’s winners of the Emergency Medicine Practice Audio Series Vol IV
.

To Discharge Or Not — Sepsis In The ED October 5, 2018

Posted by Andy Jagoda, MD in : What's Your Diagnosis , 30comments
A 45-year-old man with hypertension and prostate cancer in remission presents complaining of 3 days of burning with urination, fevers, and chills. His vital signs are: heart rate, 110 beats/min; respiratory rate, 20 breaths/ min; blood pressure, 130/90 mm Hg; SpO2, 98% on room air; and temperature, 38.4°C (101.2°F). He is alert and fully oriented. His physical exam reveals mild suprapubic tenderness without rebound or guarding and bilateral costovertebral angle tenderness. Lab findings include a WBC count of 18,000 with 5% bands, a creatinine of 1.5 mg/dL, a platelet count of 130 x 103/mm3, 80 WBCs on urinalysis with positive nitrite and leukocyte esterase, and a serum lactate of 1.2 mmol/L. After receiving ibuprofen and a fluid bolus, the patient feels better and states, “I need to go get my dog!” The nurse asks you if she can remove the IV for the patient to be discharged, which sounds reasonable, but something worries you…
.
What do you do next?
.
Enter to win a free copy of Emergency Medicine Practice Audio Vol IV, the latest in our audio series collection, by submitting your answer to the question above. To do so, simply enter your response in the comments box. A valid email address is required to enter. The deadline to enter is October 11, 2018.
.
.

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 08-25-2019
© EB Medicine